Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2002, 8:35 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 8:35 PM CDT (01:35 UTC)
- Expired
- Apr 16, 2002, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Ottawa County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:37 PM CDT | Hail 0.88 | Glasco, KS | |
| Apr 16, 8:39 PM CDT | Hail 0.88 | Delphos, KS | |
| Apr 16, 8:40 PM CDT | Hail 0.88 | Delphos, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 170135
SVRTOP
KSC029-143-170215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE APR 16 2002
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST AND SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 915 PM CDT
* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF AURORA TO 4
MILES SOUTHWEST OF ADA...OR FROM CONCORDIA TO 26 MILES NORTHWEST OF
SALINA...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
AURORA
MINNEAPOLIS
CLYDE
BENNINGTON
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3965 9755 3926 9793 3901 9793 3901 9757
3964 9736What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:44 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Apr 16, 2:44 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT TUE APR 16 2002 UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT... .TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT. 34
In the hours before
Special weather statement, Apr 16, 3:55 PM CDT, 4 hours 40 minutes before
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
Local storm report, Apr 16, 8:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT TUE APR 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM 8 S JAMESTOWN KS .75 INCH HAIL
04/16/02 CLOUD PUBLIC REPORTED DIME
SIZE HAILThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Apr 16, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 38 min |
| Apr 16, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.